Alert archive / South Dakota / Tornado Warnings in 2013
Tornado Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 25, 2013, 8:04 PM CDT for Campbell County, Walworth County, South Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2013, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 25, 2013, 8:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Campbell County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:05 PM CDT | HAIL 1.75 | 4 Ne Java, SD | TIME ESTIMATED FROM RADAR |
| Jun 25, 8:14 PM CDT | HAIL 1 | 6 Ne Java, SD | LOCATION AT 320TH AVE AND 127TH ST |
| Jun 25, 8:19 PM CDT | FUNNEL CLOUD | 8 Ne Java, SD | REPORT RELAYED FROM EDMUNDS COUNTY EMERGENCY MANAGER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3162 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
063
WFUS53 KABR 260104
TORABR
SDC021-129-260130-
/O.NEW.KABR.TO.W.0015.130626T0104Z-130626T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUN 25 2013
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 800 PM CDT...A CONFIRMED TORNADO WAS LOCATED 5 MILES NORTHEAST
OF JAVA...OR 11 MILES NORTHEAST OF SELBY...MOVING EAST AT 10 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT CONFIRMED TORNADO.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN WALWORTH
AND SOUTHEASTERN CAMPBELL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4566 9971 4563 9971 4551 9972 4550 9991
4561 9994 4569 9972
TIME...MOT...LOC 0104Z 258DEG 10KT 4557 9981
TORNADO...OBSERVED
HAIL...1.00IN
$$
CONNELLY1 follow-up statement
457
WWUS53 KABR 260131
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT TUE JUN 25 2013
SDC021-129-260141-
/O.EXP.KABR.TO.W.0015.000000T0000Z-130626T0130Z/
CAMPBELL SD-WALWORTH SD-
831 PM CDT TUE JUN 25 2013
...THE TORNADO WARNING FOR NORTHEASTERN WALWORTH AND SOUTHEASTERN
CAMPBELL COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4566 9971 4563 9971 4551 9972 4550 9991
4561 9994 4569 9972
TIME...MOT...LOC 0104Z 258DEG 10KT 4557 9981
$$
CONNELLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 7:37 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 25, 7:37 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 737 PM CDT TUE JUN 25 2013 .UPDATE... TROF AXIS SITS BETWEEN ABERDEEN AND MOBRIDGE. ABERDEEN SOUNDING SUGGEST CAP AND WEAK SHEAR WILL BE MAIN LIMITING FACTOR IN CONVECTION INTENSITY...HOWEVER A FEW CELLS HAVE STARTED TO DEVELOP ALONG HIGHWAY 83. MAIN UPDATE INCLUDES LOWERING COVERAGE OF STORMS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THE POTENTIAL OF SEVERE STORMS TONIGHT WILL BE THE MAIN FORECAST CHALLENGE. A NEGATIVELY TILTED 500MB TROUGH IS MOVING ACROSS THE REGION WITH A NOTICEABLE COLD FRONT/DRY LINE DRAPED OVER WESTERN SOUTH DAKOTA. THIS FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY PUSH EASTWARD TONIGHT AND WILL INTERACT WITH A HIGHLY UNSTABLE ENVIRONMENT WHERE SURFACE DEW POINTS ARE IN THE UPPER 60S/LOWER 70S. WHILE SURFACE BASE CAPE VALUES OVER MUCH OF THE CWA CURRENTLY EXCEEDS 4500 J/KG...0-6 KM BULK SHEAR VALUES ARE VERY WEAK. 0-6 KM EFFECTIVE SHEAR IS BEGINNING TO INCREASE OVER WESTERN ND...OR WHERE CONVECTION SHOULD DEVELOP. WITH LIMITED SHEAR...BUT EXCELLENT INSTABILITY...WOULD EXPECT MULTI-CELL THUNDERSTORMS WILL DEVELOP...MAINLY OVER WESTERN ND. IT REMAINS UNCLEAR AS TO WHETHER OR NOT STORMS WILL BUILD SOUTHWARD INTO THIS CWA LATER THIS EVENING AS SOME HI-RE MODELS SUGGEST. H7 TEMPERATURES ARE RATHER WARM WITH MOST OF THE CWA CURRENTLY SEEING +10C. BASED ON THE LAST FEW RUNS OF THE HRRR...PLUS SUPPORT FROM THE ARW/MNN...BELIEVE LOCATIONS ALONG AND NORTH OF HIGHWAY 212 WILL SEE ISO/SCT THUNDERSTORMS THIS EVENING WITH HAIL BEING THE MAIN THREAT. HOWEVER WITH ABNORMALLY HIGH PWATS PLUS A SLOW STORM MOTION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS SHOULD PUSH EAST THE CWA BY 12Z WEDNESDAY WITH MOSTLY DRY AND WARM CONDITIONS EXPECTED THERE AFTER. THAT SAID...THE NAM12 HAS BEEN VERY CONSISTENT WITH BRINGING A RIDGE RIDING SHORT WAVE ACROSS THE REGION LATE WEDNESDAY NIGHT/THURSDAY MID MORNING. WITH LIMITED LLM...WILL KEEP THIS TIME PERIOD DRY FOR NOW. .LONG TERM...FRIDAY THROUGH TUESDAY AS THE EXTENDED OPENS...NW FLOW ALOFT IS ONGOING ACROSS THE CWA. IN FACT...THE OVERALL FLOW PATTERN FORECAST OVER NOAM OVER THE WEEKEND HEADING INTO NEXT WEEK IS FOR SUCH AN AMPLIFIED AND BLOCKY PATTERN THAT CONFIDENCE IS RATHER LOW REGARDING FORECAST SENSIBLE WEATHER FIELDS. MODELS WOULD SUGGEST THAT ONE OR MORE AREAS OF LOW PRESSURE MOVING THROUGH THE AMPLIFYING UPPER FLOW PATTERN WILL EVENTUALLY BE STEERED THROUGH THE NORTHERN PLAINS/GREAT LAKES REGION BY LATE IN THE WEEKEND. THE FLOW PATTERN IS FORECAST TO INCLUDE EXTREME UPPER RIDGING ACROSS THE WESTERN CONUS AND RATHER PRONOUNCED UPPER TROFFING FOR LATE JUNE/EARLY JULY ACROSS THE EASTERN CONUS DURING THE EXTENDED PERIOD. IN FACT...THE CURRENT ITERATION OF LONG RANGE SOLUTIONS CONTINUES TO SUGGEST THE AMPLIFYING FLOW PATTERN WILL RESULT IN ONE OR MORE BACK DOOR COLD FRO-PAS IN THE OUT PERIODS...AND NEAR TO BELOW NORMAL TEMPERATURES AS COOLER AIRMASSES SLIP DOWN ACROSS THE REGION FROM CANADA. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...OUTSIDE OF THE ODD THUNDERSTORM THIS EVENING AND OVERNIGHT....MAINLY FOR KMBG/KABR. A SURFACE TROF WILL ALSO DRIFT THROUGH THE AREA...SHIFTING WINDS FROM SOUTHEAST TO WEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...SD LONG TERM...DORN AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 25, 4:52 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 452 AM CDT TUE JUN 25 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 452 AM CDT TUE JUN 25 2013 /352 AM MDT TUE JUN 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL/NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON THEN INTO NORTHEAST AND EAST CENTRAL SOUTH DAKOTA INTO EARLY EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FROM NORTH CENTRAL TO NORTHEAST AND EAST CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jun 25, 8:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 4 N JAVA 45.56N 99.90W
06/25/2013 WALWORTH SD EMERGENCY MNGR
EDMUNDS COUNTY EMERGENCY MANAGER RELAYED REPORT FROM
SPOTTER LOCATED NEAR BOWDLE WHO WAS LOOKING NORTHWEST
AND REPORTED SEEING ONE OR TWO FUNNEL CLOUDS WITH THE
STORM LOCATED NEAR JAVA
&&
EVENT NUMBER ABR1300638
VIPONDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 25 min |
| Jun 25, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| Jun 25, 9:46 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 29 min |
| Jun 26, 12:18 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 42 min |
| Jun 26, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 42 min |
| Jun 26, 1:26 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
Nearby
Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.